Joined: 20 Dec 2007
|Posted: Thu Dec 20, 2007 6:07 pm Post subject: Going blind
|I am an OIF/OEF veteran from who was in-country from 1Q 2003 to 3Q 2004. I received at least 2 anthrax shots prior to leaving home station and then one in Kuwait and another in Iraq. Though we were scheduled for many more in Iraq, we never got them. Shortly after returning home, I noticed that while driving, long vertical objects on the right side of the road, such as a telephone pole, seemed to be "wavy" as they passed by. I soon discovered that this was only in my right eye, and vision in my left eye was normal.
I went to a local eye doctor, who initially told me that this was part of the normal aging process (I was in my early 30's), as the vitreous (clear fluid in the eye) changes from a gel to a more fluid liquid. However, he noticed some anomalies on my retina, so he sent me to a retina specialist.
The specialist dilated my pupils and then did a Fluorescein Angiogram. See:
This, with a series of pictures of my retina showed abnormal blood vessel growth and blood leakage into my eye. This abnormal growth was disturbing the retinal surface and causing the anomalies in my vision. At the time of the exam, the problem was far enough away from the macula (central vision, what you use to read), and not currently leaking, so that my specialist chose a wait-and-see approach.
Some months later, I had detected a change in my vision. Understand that this change is slow and progressive and difficult to detect. I have since started using an Amsler grid to monitor my vision, though it is kind of pointless now- more on that later.
Upon re-examination, it was discovered that my disease, the cause as yet undetermined, had progressed and now the anomaly was approaching the macula. An initial diagnosis was histoplasmosis. Eventually this was substituted by Serpiginous Choroiditis. See: http://www.uveitis.org/medical/articles/case/SPC.html
Notice in the web link on SC that this is an autoimmune disorder, treated with chemotherapy. According to my doctor, my immune system was causing the abnormal growth of blood vessels in my right eye, while the left eye remained normal. I have always had 20/20 vision in my right eye, and my left eye is in fact even better, 20/15. There is no history of eye disease in my family.
SC was eventually ruled out as a diagnosis because of the nature of the growth/lesion on my retina. I have been to the Barnes Retina Institute in St Louis, MO, and still there is no known cause for my condition. An ultrasound of my retina was performed which showed what is possibly a small calcium deposit behind the retina, again unknown if this is related.
At the time of the SC diagnosis, I received photocoagulation treatment (laser surgery to cauterize the abnormal blood vessels) in hopes of halting the progression toward the macula. This was temporarily successful. Eventually the disease moved right past the area receiving laser treatment.
About this time, I had a large scotoma (blind spot http://en.wikipedia.org/wiki/Scotoma) in my right eye. A new use for an existing cancer drug, Avastin, was being attempted for patients with unexplained abnormal blood vessel growth such as mine. Avastin works by locally inhibiting the immune system. I have to date received 3 injections of Avastin in my right eye. The drug has been successful in halting the disease- but it was too late. Scarring from the blood vessel growth has moved into the macula and I am now legally blind in my right eye. I cannot read anything in that eye unless the letters are so big that they spill over into my peripheral vision. This use for Avastin is not FDA approved.
Another drug, Lucentis, which is used for elderly patients with Macular Degeneration, was also a possibility for me, though because of my young age is not FDA approved for me.
I have not confirmed the lot numbers of the anthrax injections I received, nor if those lots have any of the problematic oils in them. Knowing that I face the possibility of going completely blind and losing my job is uncomfortable, to say the least......